Hail, Andrews
- When
- March 20, 5:15 PM CST
- Where
- Andrews County, 10 mi NE of Andrews
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.417, -102.433
Reported on Farm to Market Road 1788.
Severe thunderstorms developed along a cold front that swept south across the Texas Permian Basin and Trans Pecos during the late afternoon and evening of the 20th. Large hail up to the size of golfballs was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed along a cold front that swept south across the Texas Permian Basin and Trans Pecos during the late afternoon and evening of the 20th. Large hail up to the size of golfballs was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 20, 2:39 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CST SAT MAR 20 2004 .SHORT TERM... 19Z SURFACE OBS INDICATE A COLD FRONT JUST SOUTH OF A KLBB-KCDS LINE. 3HR PRESSURE RISES ENDING 16Z OVER THE TEXAS PANHANDLE WERE ON THE ORDER OF 7MB...BUT HAVE NOW DECREASED TO NEAR 3MB. 19Z SURFACE OBS ALSO REVEAL DECENT LOW-LEVEL MOISTURE ACROSS THE AREA. ENOUGH MOISTURE HAS PUSHED INTO THE MOUNTAINS TO GIN UP THUNDERSTORMS OVER THE DAVIS AND GLASS MOUNTAINS THIS AFTERNOON. AS FOR THE ABOVE MENTIONED COLD FRONT...IT IS EXPECTED TO MOVE INTO THE NORTHERN ZONES AROUND 21Z...THEN PROGRESS SOUTH INTO THE BIG BEND REGION BY 12Z SUN. WINDS BEHIND THE FRONT WILL INCREASE INTO THE 20-30 MPH RANGE...WITH STRONGER WINDS ANTICIPATED THROUGH GUADALUPE PASS IN THE 06Z-12Z TIMEFRAME. SUSTAINED WINDS WILL BE STRONG ENOUGH TO WARRANT A HIGH WIND WARNING. THE COLD FRONT WILL ALSO BE A LOW-LEVEL FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THE BEST LOW-LEVEL MOISTURE WILL BE FOUND EAST OF A KCNM-KE38 LINE...SO THE HIGHEST POPS WILL RESIDE OVER THIS AREA TONIGHT. THE POTENTIAL FOR SEVERE STORMS IS NOT GREAT OVER OUR AREA AS THE SHEAR WILL BE POOR. .LONG TERM... WINDS WILL VEER TO THE EAST SUNDAY AFTERNOON IN THE WAKE OF THE FRONTAL BOUNDARY. ENOUGH INSTABILITY SHOULD BE PRESENT TO CONTINUE A CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN AND SOUTHWESTERN SECTIONS OF THE AREA. SOME LINGERING AREAS OF RAIN MAY CONTINUE MAINLY IN THE MORNING ACROSS THE NORTH AND EAST. SKIES SHOULD REMAIN GENERALLY CLOUDY THROUGH THE DAY BEHIND THE FRONT...AND TEMPERATURES WILL BE MUCH COOLER. SURFACE WINDS WILL VEER AROUND TO THE SOUTH/SOUTHEAST ON MONDAY AS THE SURFACE RIDGE OF HIGH PRESSURE MOVES EAST. A WEAK SHORTWAVE IN THE UPPER FLOW WILL APPROACH THE AREA FROM THE WEST MONDAY AFTERNOON. UPSLOPE FLOW AND INCREASED AFTERNOON INSTABILITY WILL FAVOR CONVECTIVE DEVELOPMENT IN THE MOUNTAINS. THE SURFACE TROUGH/DRYLINE AXIS WILL EXTEND FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE BIG BEND REGION ON TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN MAINLY ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED ALONG THIS BOUNDARY. DRY AND WARMER WEATHER WILL RETURN WEDNESDAY AND THURSDAY AS THE SURFACE TROUGH/DRYLINE AXIS SHIFTS A LITTLE FURTHER EAST. SOUTHWEST FLOW ALOFT WILL RETURN ON FRIDAY AND SATURDAY AHEAD OF A DEEPENING UPPER LOW ACROSS THE EASTERN PACIFIC. SHORTWAVES WILL TRANSLATE ACROSS THE AREA WITHIN THIS FLOW AND MAY INTERACT WITH THE SURFACE DRYLINE TO INITIATE CONVECTION EAST OF THE MOUNTAINS FRIDAY...AND POSSIBLY SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 48 58 44 69 / 40 30 10 20 CARLSBAD NM 48 60 44 75 / 20 40 10 30 DRYDEN TX 58 61 47 69 / 40 40 20 30 FORT STOCKTON TX 51 58 47 71 / 40 40 20 30 GUADALUPE PASS TX 45 55 45 68 / 10 40 20 30 HOBBS NM 44 58 43 74 / 30 30 10 20 MARFA TX 53 57 38 67 / 20 40 20 30 MIDLAND INTL AIRPORT TX 48 58 46 70 / 40 40 10 20 ODESSA TX 49 58 46 70 / 40 40 10 20 WINK TX 51 61 47 75 / 30 40 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...HIGH WIND WARNING TONIGHT FOR TXZ258. NM...NONE. && 06/21/54
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CST SAT MAR 20 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 250 PM CST (150 PM MST) SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERD NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL DEADLY LIGHTNING. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT. AS THE FRONT MOVES ACROSS THE GUADALUPE MOUNTAINS...STRONG EAST WINDS CAN BE EXPECTED THROUGH GUADALUPE PASS BEGINNING LATE THIS EVENING AND CONTINUING INTO EARLY TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The Midland/Odessa radar (KMAF), 57 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
6 hail. Local standard time, as filed.
Reported on Farm to Market Road 1788.
Nickel to half dollar size hail was reported to last for almost fifteen minutes at Lake Colorado City State Park.
Golfball size hail was reported in Big Spring. No damage was reported.
A severe thunderstorm moved southwest across Midland and produced large hail. Nickel size hail was first reported at the intersection of Loop 250 and Business 20. Other reports of penny to quarter size hail were received as the storm tracked across the city.
Nickel size hail was accompanied by 50 MPH wind gusts north of Kermit near the intersection of Farm Road 874 and Highway 18.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389870, 5389871, 5389872, 5389873, 5389874, 5389875.